In this case, a 19 year old man
was admitted to the hospital
with acute ruptured
appendicitis three days ago.
He has a history of Graves' disease previously
treated with methimazole and propranolol.
On exam, his temperature is 39 degrees celsius,
his blood pressure is a 100/50 mm Hg
and his heart rate a 125 beats
per minute and irregular.
He is confused, diaphoretic
and warm to the touch.
His thyroid gland is
enlarged but not tender.
He has lid lag and bilateral
hand tremor on exam.
What is the most likely diagnosis?
Here we have a young man with
a history of Graves' disease
after admission to the
hospital with appendicitis.
We also note that he is not
taking any medications.
On exam, he has a fever, a low
blood pressure and tachycardia
with an irregular heart rhythm suggesting
atrial fibrillation and cardiovascular shock.
He has enlarged, non-tender thyroid
gland with lid lag and a hand tremor -
all suggestive of hyperthyroidism and
recurrence of his Graves' disease.
The most likely cause of this
presentation which is extremely dramatic,
manifesting with the presence
of shock is thyroid storm.
Thyroid storm is a rare condition and is
a severe manifestation of thyrotoxicosis
with a life threatening secondary
Clinically, the patients may
have increased temperature,
they may have significant
tachycardia and heart failure,
they may have irregular heart rhythms
in the form of atrial fibrillation.
Nausea, vomiting, diarrhea or jaundice
may accompany their condition.
Neurologic disturbances including
increased agitation, emotional liability,
confusion, paranoia and psychosis
which all may progress to coma.
This occurs most commonly when Graves'
disease is coupled with a precipitating factor
like a severe infection, surgery, a myocardial infarction,
radioactive iodine treatment or in pregnancy.
The mortality rate for this
condition is 15 to 20%
For patients who present in thyroid storm,
always find the precipitating cause.
Treat the patients with thionamide drugs,
provide beta blockers to reduce the tachycardia
and iodine drops in high dose or high dose glucocorticoids
can also be used to mitigate the symptoms.